Iowa, 2010Hail in Iowa, September 18, 2010
September 18, 2010 · NWS DMX · 2 events in 2 counties and zones
A cold front moved southeast across the state during the evening of the 17th into the early morning of the 18th. The surface front reached southeast Iowa, however the upper level front lagged behind the surface front and remained over northern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across the state during the evening of the 17th into the early morning of the 18th. The surface front reached southeast Iowa, however the upper level front lagged behind the surface front and remained over northern Iowa. The airmass was relatively unstable for mid September, with CAPE in the 2000 to 3000 J/kg range and lifted indices around -5 to -7 C. Precipitable water values were around 1.5 inches. The effective wind shear was in the 30 to 40 kt range. Thunderstorms formed on the elevated front. Clearly, the storms were elevated in nature and produced little wind as they passed. Many of the storms produced small hail. One of the stronger storms over Sac County produced penny to nickel size hail near the town of Early. The thunderstorms continued to develop during the day. Nickel size hail fell southwest of Dow City in Crawford County during the late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:13 AM CST, 6 minutes earlier.
Area forecast discussion, Sep 18, 2:13 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 AM CDT SAT SEP 18 2010
.SHORT TERM /TODAY/...
CDFNT MAKING SLOW PROGRESS SWD. SHOULD SEE THE SFC FNT MOVE SOUTH OF
THE CWA...HWVR THE H8 FRONT STRUGGLED TO GET ANY FARTHER SOUTH THAN
I-80. WILL KEEP POPS GOING THRUT THE DAY OVR MOST OF THE CWA FOR
ELEVATED CONVECTION. STRONGEST FORCING WILL BE ERY THIS MRNG WITH A
DOWNWARD TREND THRU MUCH OF THE DAY. NOT LKLY TO SEE ANYTHING ALL
THAT SIG TDA WITH FRONTOGENESIS REGION SHFTG TO THE EAST BY THIS
AFTN. TEMPS A LITTLE PROBLEMATIC WITH LITTLE OR NO RISE LIKELY OVR
THE SERN ZNS WHERE CDFNT HASN'T PASSED. WILL SEE SOME RECOVERY
ELSE...BUT CLOUDS WILL KEP TEMPS WELL BLO NORMAL WITH 55-60 ABOUT
DOING IT FOR HIGHS OVR THE N HLF OF THE STATE.
.LONG TERM /TONIGHT THROUGH FRIDAY/...
FAIRLY WET FORECAST APPEARS ON TAP WITH SEVERAL SYSTEMS LIKELY TO
PRODUCE RAINFALL ACROSS THE CWA THIS WEEKEND AND NEXT WEEK. THE
FRONTAL SYSTEM STALLED OVER THE AREA TODAY WILL LINGER WITH LITTLE
IF ANY MOVEMENT TONIGHT...AS SUBTLE SHORTWAVES PASSING OVERHEAD IN
NEARLY ZONAL 500 MB FLOW WILL ACTIVATE ADDITIONAL SHOWERS AND STORMS
ACROSS THE AREA. IN OUR NORTHERN AND NORTHWESTERN COUNTIES POPS WILL
BE MITIGATED SOMEWHAT BY RELATIVELY DRIER AIR OUT OF A SURFACE HIGH
MOVING ACROSS MN. AS A BRIEF PERIOD OF MID-LEVEL RIDGING ENSUES ON
SUNDAY THE FRONTAL BOUNDARY WILL BE PUSHED BACK NORTHWARD AS A WARM
FRONT...EXITING OUR CWA TO THE NORTH SOMETIME SUNDAY EVENING/NIGHT
AND BRINGING A BRIEF END TO POPS EARLY NEXT WEEK.
BY MONDAY A DEEP LAYER TROUGH WILL BE DIGGING INTO THE NORTHERN
ROCKIES RESULTING IN AN AMPLIFIED PATTERN ACROSS THE MIDWEST. AS THE
CORRESPONDING 500 MB FLOW BEGINS TO TURN MORE SOUTHWESTERLY ON
MONDAY AFTERNOON WAA WILL BE ENHANCED ALONG WITH STEADY MOISTURE
ADVECTION IN SOUTHERLY LOW-LEVEL FLOW LEADING TO A WARM AND HUMID
DAY. THE AFOREMENTIONED TROUGH WILL THEN EJECT EASTWARD ACROSS THE
UPPER U.S. AS A SERIES OF SHORTWAVE IMPULSES...WITH THE LEADING
IMPULSE EXPECTED TO TRAVERSE OUR AREA MONDAY NIGHT/TUESDAY AND THE
SECOND AROUND THURSDAY OR THURSDAY NIGHT. THE FIRST OF THESE WILL
BRING A COLD FRONT ACROSS THE CWA ENTERING OUR NORTHWESTERN COUNTIES
LATE MONDAY NIGHT AND REACHING OUR SOUTHEAST BY TUESDAY EVENING.
GIVEN THE MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT AND FORCING
PROVIDED BY THE SHORTWAVE ALOFT WE SHOULD HAVE NO PROBLEM GENERATING
THUNDERSTORMS...ALTHOUGH INSTANTANEOUS COVERAGE IS SOMEWHAT MORE
DIFFICULT TO PREDICT. HAVE INDICATED AN INCREASING TREND IN POPS UP
TO THE TOP OF CHANCE RANGE ON TUESDAY AND TAPERED THEM TO THE
SOUTHEAST TUESDAY NIGHT AS THERE IS GOOD CONSENSUS AMONG THE MODELS
THAT THE BOUNDARY WILL BE FAIRLY PROGRESSIVE ACROSS MUCH OF THE
AREA. THIS WILL ALSO MITIGATE FLOODING CONCERNS ALTHOUGH LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH GOOD MOISTURE TRANSPORT AND HIGH
PWATS FOR THIS TIME OF YEAR.
AS THE NEXT IMPULSE APPROACHES WEDNESDAY NIGHT THE FRONTAL BOUNDARY
WILL ONCE AGAIN MOVE NORTHWARD AS A WARM FRONT...SIMILAR TO THE
EARLIER SYSTEM THIS WILL LEAD TO WAA REGIME STORM DEVELOPMENT AND
ANOTHER PERIOD OF POPS PERSISTING UNTIL A SOMEWHAT STRONGER COLD
FRONT SWEEPS ACROSS THE AREA LATE THURSDAY OR THURSDAY NIGHT. THIS
WILL RESULT IN DRIER AND COOLER WEATHER TO END THE WORK WEEK.
&&
.AVIATION...
18/06Z...FRONTAL BOUNDARY HAS MOVED INTO SOUTH CNTRL IA AND WILL
CONTINUE TO SINK SLOWLY S OVERNIGHT AND BE NEAR THE IA/MO BORDER BY
12Z. WARM ADVECTION OVER THE SFC BOUNDARY WILL CONTINUE TO INITIATE
SHOWERS AND THUNDERSTORMS OVER THE AREA TONIGHT AND INTO SAT
MORNING. POTENTIAL RETURN TO VFR CONDITIONS OVER NORTH SITES BY THE
AFTERNOON. EXPECT DRIZZLE OR SHOWERS TO LINGER THROUGH THE PERIOD
WITH MVFR OR LOWER CIGS IN PLACE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS SEP 10
LONG TERM...LEE
AVIATION...DONAVON
Hazardous weather outlook, Sep 17, 10:18 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT FRI SEP 17 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1118 PM CDT FRI SEP 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME MAY BE SEVERE
SOUTH OF U.S. HIGHWAY 30 AND WEST OF INTERSTATE 35 WITH HAIL UP TO
AN INCH IN DIAMETER. MODERATE RAINFALL IS EXPECTED TONIGHT SOUTH
OF HIGHWAY 20 WITH LOCAL RAINFALL AMOUNTS OF UP TO TWO INCHES
POSSIBLE. SOME PONDING OF WATER MAY OCCUR WITH THE HEAVIER
STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST THROUGH
SUNDAY NIGHT. A FEW MAY PRODUCE LOCALLY HEAVY RAIN WITH THE
POTENTIAL FOR SOME FLOODING IF REPEATED RAINS OCCUR OVER SIMILAR
AREAS. A FEW STORMS MAY ALSO BE SEVERE SATURDAY NIGHT SOUTH OF
INTERSTATE 80.
ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST MONDAY NORTH...
AND AREA WIDE TUESDAY THROUGH THURSDAY. THE SEVERE WEATHER AND
HEAVY RAIN POTENTIAL IN THIS PERIOD WILL BE BETTER DETERMINED IN
THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TONIGHT AND AGAIN SATURDAY
NIGHT ACROSS THE SOUTH.
In the hours before
Special weather statement, Sep 18, 1:56 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 18 2010
IAZ033-180830-
SAC-
256 AM CDT SAT SEP 18 2010
...THUNDERSTORMS WITH HAIL APPROACHING...
AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL IDA COUNTY...MOVING EAST AT 30
MPH.
PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
SCHALLER AND 7 MILES NORTH OF ODEBOLT BY 305 AM CDT...
EARLY BY 315 AM CDT...
NEMAHA AND 9 MILES NORTH OF LAKE VIEW BY 325 AM CDT...
SAC CITY BY 330 AM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Hail, Sac
- When
- September 18, 2:19 AM CST
- Where
- Sac County, 0.86 mi SW of Early
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -95.160
Trained spotter in Early reports a few minutes of dime to nickel size hail.
Hail, Crawford
- When
- September 18, 9:55 AM CST
- Where
- Crawford County, 6.61 mi SW of Dow City
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -95.600
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Wildfire in Alabama, September 18 to 22, 2010$100,000 · 1 event
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Lightning Strike in Illinois, September 18, 2010$50,000 · 1 event
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250962, 251230.